Alert archive / Minnesota / Beach Hazards Statements in 2016
Beach Hazards Statement 14, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Sep 21, 2016, 6:25 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2016, 6:25 AM CDT (11:25 UTC)
- Expired
- Sep 21, 2016, 8:00 PM CDT
- In force
- 14 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 11.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2149 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
747 WHUS43 KDLH 211125 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 625 AM CDT WED SEP 21 2016 MNZ037-WIZ001-220100- /O.NEW.KDLH.BH.S.0014.160921T1125Z-160922T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- INCLUDING THE BEACHES OF...DULUTH...SUPERIOR... AND PARK POINT BEACH 625 AM CDT WED SEP 21 2016 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT THROUGH THIS EVENING. * LOCATION...PARK POINT BEACH * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$
1 follow-up statement
555 WHUS43 KDLH 220124 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 824 PM CDT WED SEP 21 2016 MNZ037-WIZ001-220230- /O.EXP.KDLH.BH.S.0014.000000T0000Z-160922T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- INCLUDING THE BEACHES OF...DULUTH...SUPERIOR... AND PARK POINT BEACH 824 PM CDT WED SEP 21 2016 ...BEACH HAZARDS STATEMENT HAS EXPIRED... THE BEACH HAZARDS STATEMENT THAT WAS IN EFFECT FOR THE HEAD OF THE LAKES HAS EXPIRED. && $$ DAP
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 21, 3:54 AM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Sep 21, 3:54 AM CDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Duluth MN 354 AM CDT WED SEP 21 2016 .SHORT TERM...(Today through Thursday) Issued at 354 AM CDT Wed Sep 21 2016 The Northland will be under near-zonal flow aloft through Thursday, with surface high pressure building into south central Canada from the west, and a warm/stationary front across southern Minnesota and southern/central Wisconsin. In addition, a trough boundary will likely set up across part of northwest Wisconsin tonight, providing a focus for showers (and maybe some thunder) tonight into Thursday. A weak shortwave will pass across far northern Minnesota this morning, possibly bringing some light rain to the northern forecast area. There will be cool, breezy (downwind of the tip of the Lake Superior), east- northeast flow today, bringing drier air from Canada into the region. However, there will be building moisture from the south due to a warm/stationary front across southern Minnesota into central Wisconsin. This will bring increasing chances of showers and some thunder into the southern half of the forecast area. The RAP13, NAM12, GFS, and SREF soundings and modeled CAPE profiles, as well as lack of forcing, do not indicate much potential for thunder, but cannot rule out some embedded thunder. Therefore, downplayed the threat of the thunder. The chances of rain peak tonight. A trough boundary will likely develop from southern Minnesota into northwest Wisconsin, providing an area of enhanced low level frontogenesis. This frontogenetical band will provide a focus for showers tonight, possibly some thunder. However, models still are rather low on CAPE, and in the absence of any other significant forcing, continued to downplay the chances of thunder in the forecast. However, it appears some shortwaves may pass near or just south of the forecast area, which could bring a better chance of thunderstorms to the most extreme southern areas of the forecast area in northwest Wisconsin. The boundary will shift east and south late tonight into Thursday, generally shifting the showers and thunder to the south and east, as high pressure and drier air build into the region. There is the potential for significant rain across parts of northwest Wisconsin late today into early Thursday. Widespread rainfall of 0.5" to 1.0" is forecast, but there could be isolated higher amounts. The 6-hour flash flood guidance is about 2.5 to 3 inches, but since this rain looks more stratiform with only isolated weaker thunderstorms, it appears the flash flood threat is rather low. However, the passing shortwaves tonight could clip the border areas of the forecast area, bringing a better chance of heavy rain from thunderstorms. Considered a flash flood watch, but confidence in its occurrence for any significant portion of Burnett to Pine Counties in northwest Wisconsin is too low at this time. .LONG TERM...(Thursday night through Tuesday) Issued at 354 AM CDT Wed Sep 21 2016 A large area of high pressure will migrate over Ontario Thursday night through Friday. Have continued to carry small pops across Wisconsin zones during this time. However, the Canadian airmass will bring dry and stable conditions into the western Lake superior region, keeping the bulk of the moisture and best chance for rain confined to locations south of the Hayward Lakes area. Focus turns to the next low pressure system which will lift a warm front across the upper midwest Friday night into Saturday. This front and associated warm air advection is expected to be the focus for showers and a few thunderstorms. There will be a breif dry period late in the day saturday, as models suggest a dry slot pushes into the Northland. However, the break will be short lived as the cold front sweeps across the region, triggering another round of showers and thunderstorms Sunday. The rain chances will remain in the forecast into next week as a slow moving upper level low tracks across northern minnesota. The GFS bufr soundings show steep lapse rates associated with the low as 850 hPa temps fall into the single digits. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1259 AM CDT Wed Sep 21 2016 Main concern overnight is fog at KHIB due to clear skies and light winds. Will see visibility range from VFR to VLIFR. Timed 1/4 SM tempo group timing based on climatology. Other terminals will remain VFR overnight and expect fog to hold off due to cloudy skies. A warm front will gradually lift northwards across southern MN and southern WI. This will spread showers and storms into northern WI and northeast MN as the day progresses. Most terminals will remain VFR through the forecast, but expect MVFR ceilings to develop at KHYR around 12Z and persist through the day per the latest NAM/RAP/GFS. Held off from including thunderstorm mention at all terminals except for KHYR. Storms will be possible at other terminals, but less confident on how widespread storm activity will be across NE MN with stronger forcing across SE MN and central WI. && .PRELIMINARY POINT TEMPS/POPS... DLH 64 51 62 52 / 40 70 10 10 INL 65 44 65 43 / 40 0 0 0 BRD 68 53 66 51 / 50 50 20 20 HYR 70 56 65 50 / 60 80 50 30 ASX 66 54 62 49 / 50 70 30 20 && .DLH Watches/Warnings/Advisories... WI...None. MN...None. LS...None. && SHORT TERM...G2 LONG TERM...Graning AVIATION...WL
Hazardous weather outlook, Sep 21, 3:53 AM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 353 AM CDT WED SEP 21 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-220915- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 353 AM CDT WED SEP 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS NORTHWEST WISCONSIN AND PARTS OF NORTHEAST MINNESOTA LATE THIS AFTERNOON AND INTO TONIGHT. THE POTENTIAL FOR SEVERE WEATHER IS VERY LOW...BUT RAINFALL COULD EXCEED ONE INCH FOR PARTS OF NORTHWEST WISCONSIN. THE GREATEST CHANCES OF HEAVY RAIN...INCLUDING A LOW RISK OF FLOODING...IS FOR EXTREME SOUTHERN AREAS OF BURNETT...WASHBURN...SAWYER...AND PINE COUNTIES IN NORTHWEST WISCONSIN...WHERE THERE COULD BE ISOLATED AREAS OF RAINFALL EXCEEDING 2 INCHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE ARE LOW CHANCES OF THUNDERSTORMS ACROSS PARTS OF NORTHWEST WISCONSIN THURSDAY. MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS WILL PASS OVER THE NORTHLAND THROUGH THE WEEKEND. STORMS ARE NOT EXPECTED TO BE SEVERE...BUT THERE IS A POTENTIAL FOR HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. LSZ121-140>148-220915- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 353 AM CDT WED SEP 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT INCREASING NORTHEAST WINDS WILL BRING BUILDING WAVES AND HAZARDOUS CONDITIONS FOR SMALL CRAFT ACROSS MUCH OF WESTERN LAKE SUPERIOR LATE TODAY AND OVERNIGHT. PLEASE REFER TO THE LATEST MARINE FORECAST FOR DETAILS. THERE IS A THREAT FOR THUNDERSTORMS OVERNIGHT...MAINLY ALONG THE SOUTH SHORE OF LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A PROLONGED PERIOD OF NORTHEAST WINDS WILL BRING BUILDING WAVES AND HAZARDOUS CONDITIONS FOR SMALL CRAFT ACROSS MUCH OF WESTERN LAKE SUPERIOR THROUGH FRIDAY NIGHT. PLEASE REFER TO THE LATEST MARINE FORECAST FOR DETAILS. MULTIPLE ROUNDS OF THUNDERSTORMS WILL PASS OVER THE NORTHLAND THROUGH THE WEEKEND. STORMS ARE NOT EXPECTED TO BE SEVERE...BUT THERE IS A POTENTIAL FOR HEAVY RAIN. GROCHOCINSKI MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 5:33 AM CDT | Small Craft Advisory | DLH | 70 hr | |
| Sep 21, 3:44 PM CDT | Special Weather Statement | DLH | Aitkin | 31 min |
| Sep 21, 4:18 PM CDT | Special Weather Statement | DLH | Aitkin | 27 min |
| Sep 21, 3:26 PM CDT | Special Weather Statement | DLH | Price | 34 min |
| Sep 21, 3:48 PM CDT | Special Weather Statement | DLH | Washburn | 27 min |
Nearby
Beach Hazards Statements in Minnesota, 2016Beach Hazards Statements in Wisconsin, 2016Every beach hazards statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.